North Dakota, 2023

Hail and Damaging Winds in North Dakota, August 10, 2023

August 10, 2023 · NWS BIS · 6 events in 3 counties and zones

A series of short-wave troughs moved through the area and interacted with elevated instability and marginal deep layer shear to produce a thunderstorm over far northwest North Dakota. The storm moved southeast into Ward County where it became severe, producing one-inch diameter hail and wind gusts to 71 mph at the Minot Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A series of short-wave troughs moved through the area and interacted with elevated instability and marginal deep layer shear to produce a thunderstorm over far northwest North Dakota. The storm moved southeast into Ward County where it became severe, producing one-inch diameter hail and wind gusts to 71 mph at the Minot Air Force Base. The storm continued to move southeast, producing sub-severe hail over McHenry and McLean counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 6:06 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 10, 6:06 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
706 PM CDT Thu Aug 10 2023

.UPDATE...
Issued at 654 PM CDT Thu Aug 10 2023

Embedded waves coupled with lingering daytime instability and
marginal shear continue to generate a few scattered showers and
thunderstorms across portions of northwest, central and
southeastern North Dakota early this evening. Our far southeast
looks pretty much done for severe with the more robust convection
to the east and southeast, so will plan to expire the Severe watch
within the next hour. Across the north central, one of the
aforementioned waves triggered a robust storm to develop, and
still continues to track east-southeast. More isolated and tame
(at the moment) convection elsewhere along and north and east of
the Missouri River, and will continue to monitor and keep a
mention for a few stronger storms for this area in the HWO.

Across our east tonight (Turtle Mountains south through the James
River Valley), may need to add fog into the forecast based on
latest high res models. Will make a decision on this before 02Z
(10 pm CDT).

UPDATE Issued at 504 PM CDT Thu Aug 10 2023

Quick update for Severe Thunderstorm Watch 623 issued for Dickey
and LaMoure counties for central/southeastern North Dakota. Will
likely be able to let go within a few hours. Will send another
updated forecast product within the next hour or so.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 213 PM CDT Thu Aug 10 2023

Current surface analysis places low over northern/eastern Alberta
into southern Saskatchewan, with trough/frontal boundary
stretching southeastward towards south central North Dakota. Upper
level analysis places ridge just pushing to the east of the Red
River Valley, with compact low along the Alberta/Saskatchewan
border, and shortwave dropping to the south/southeast working
well into the Dakotas. Rain showers with these systems continue to
work towards the east through central and eastern North Dakota.

For the rest of this afternoon into tonight, focus of concern
shifts towards the far southern James River Valley mainly around
the LaMoure and Dickey County areas. CAMs continue to show storms
rapidly developing late this afternoon into early this evening
before moving off to the east. Models remain in good agreement in
CAPE values increasing to around 2500 J/kg at that time period
with deep layer shear around 35-40kts. Thus, have bumped up
messaging for severe potential. As we get into the evening,
models have been consistent with bringing another possible round
of isolated storms moving from northwest into central North Dakota
along a corridor of elevated instability. Therefore, will
advertise the outside potential of a marginally severe storm in
that area.

On Friday, low will be to the east/northeast of the area with high
over the Rockies. Given the pressure gradient, expect breezy to
windy northwest winds to develop throughout the area. A secondary
wave passing mainly over the northern portion of the area will
result in cyclonic flow aloft, thus some chances for
precipitation.

.LONG TERM...(Saturday through Thursday)
Issued at 213 PM CDT Thu Aug 10 2023

Quiet weather expected over the area through the day on Saturday.
Changes come Saturday night and Sunday as a wave dives down
through northwest flow and deepens as it pushes into our area.
Models have been getting into a better agreement on bringing
likely rain showers through our area, with possibly a clap or two
of thunder, along with breezy northwest winds and notably cooler
temperatures.

Quieter weather then expected through the remainder of the period
along with warmer temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 654 PM CDT Thu Aug 10 2023

Areas of MVFR ceilings will linger across eastern North Dakota
this evening, and look to redevelop/expand in coverage tonight
through mid morning Friday once winds transition to northwest.
Will also need to monitor this area for fog tonight, and did
mention VCFG for KJMS.

Elsewhere, VFR conditions should prevail, with the exception of
any shower or storm that may pass through, mainly for central
terminals. KXWA and KDIK should be in the clear. Winds will
become northwest and gusty on Friday for all terminals.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...NH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...NH
Hazardous weather outlook, Aug 10, 5:48 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
648 PM CDT Thu Aug 10 2023

NDZ048-051-120000-
La Moure-Dickey-
648 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible late this afternoon and early this
evening, with some possibly being severe. The main threats are
hail up to the size of ping pong balls, and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters can report severe weather to the National Weather Service
in Bismarck by calling 701-223-4582, sending reports to NWS
Bismarck on social media, or by using the online reporting page at
inws.ncep.noaa.gov/report.

NDZ001>005-010>013-021>023-025-035>037-046-047-050-120000-
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-McIntosh-
648 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible over portions of the area this
afternoon, and again this evening. A few storms could become
strong with small hail and gusty winds. A storm or two could
become severe with one inch diameter hail, and wind gusts to 60
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters can report severe weather to the National Weather Service
in Bismarck by calling 701-223-4582, sending reports to NWS
Bismarck on social media, or by using the online reporting page at
inws.ncep.noaa.gov/report.

NDZ009-017>020-031>034-040>045-120000-
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
648 PM CDT Thu Aug 10 2023 /548 PM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 4:21 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Thu Aug 10 2023

NDZ002-102300-
Burke ND-
521 PM CDT Thu Aug 10 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN BURKE COUNTY
THROUGH 600 PM CDT...

At 520 PM CDT, a strong thunderstorm was located over Lignite, or 32
miles east of Crosby, moving southeast at 30 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lignite and Flaxton around 525 PM CDT.
  Bowbells around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10209 4881 10210 4880 10215 4872 10216
      4872 10223 4865 10223 4864 10224 4887 10267
      4900 10257
TIME...MOT...LOC 2220Z 293DEG 26KT 4890 10258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Aug 10, 4:31 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
531 PM CDT Thu Aug 10 2023

NDZ051-102300-
Dickey ND-
531 PM CDT Thu Aug 10 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DICKEY
COUNTY THROUGH 600 PM CDT...

At 530 PM CDT, a strong thunderstorm was located near Fullerton, or 8
miles northeast of Ellendale, moving northeast at 35 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fullerton around 535 PM CDT.
  Oakes around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4599 9851 4621 9861 4629 9818 4628 9801
      4602 9801
TIME...MOT...LOC 2230Z 242DEG 29KT 4611 9842

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Aug 10, 4:55 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
555 PM CDT Thu Aug 10 2023

NDZ002>004-011-102345-
Bottineau ND-Ward ND-Renville ND-Burke ND-
555 PM CDT Thu Aug 10 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN WARD, WEST
CENTRAL BOTTINEAU, NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE
COUNTIES THROUGH 645 PM CDT...

At 554 PM CDT, a strong thunderstorm was located 8 miles northeast of
Bowbells, or 40 miles north of Stanley, moving east at 35 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mohall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4893 10136 4858 10153 4876 10215 4879 10225
      4900 10210
TIME...MOT...LOC 2254Z 285DEG 29KT 4887 10208

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Local storm report, Aug 10, 5:27 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
627 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             7 N Tolley              48.82N 101.85W
08/10/2023  M0.70 inch       Renville           ND   Trained Spotter

&&

jja

The radar

The Minot AFB radar (KMBX), 37 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ward

When
August 10, 6:19 PM CST to 6:22 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.420, -101.360

Thunderstorm Wind, Ward

When
August 10, 6:19 PM CST to 6:22 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
48.420, -101.360

Hail, Ward

When
August 10, 6:23 PM CST to 6:26 PM CST
Where
Ward County, 2.68 mi WNW of (Mib)minot Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.450, -101.420

Thunderstorm Wind, Ward

When
August 10, 6:26 PM CST to 6:29 PM CST
Where
Ward County, 3.09 mi NW of (Mib)minot Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.460, -101.420

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, McHenry

When
August 10, 7:30 PM CST to 7:32 PM CST
Where
McHenry County, 6.37 mi WNW of Kongsberg
Measured
0.75 in hail
Reported by
Public
Coordinates
47.880, -100.930

Hail, McLean

When
August 10, 7:54 PM CST to 7:56 PM CST
Where
McLean County, 9.67 mi S of Butte
Measured
0.75 in hail
Reported by
Public
Coordinates
47.690, -100.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131249, 1131250, 1131251, 1131252, 1131253, 1131254.